Usually, I get in the bad habit of not posting here because there’s simply little of interest going on in my life. Lately, however, it’s been the opposite. Life has resembled a rollercoaster ride I’d love to get off of, but somehow, seems to start over again before I can run for my life.

I’ve been mysteriously ill for 6 weeks now, ever since my fateful trip to the beach, and the frustrating part is that absolutely nobody has been able to say “Aha! Here’s what’s wrong with you!”. I’ve made 4 emergency room visits, a trip to the cardiologist, the neurologist, and the ear, nose, and throat specialist. I’ve been on no fewer than 8 prescriptions, largely for drugs I didn’t need. And, while the symptoms have improved a bit over the past week or so, I’m certainly not back to my former self. I’ve been diagnosed with everything from anxiety and depression to heart issues to ear infections to vertigo to migraines, but little seems to make a difference.


The scariest moment, by far, happened at 6 AM once morning, when I was forced to call 911. I woke up with half of my face feeling numb, a numbness in the top of my head, and peripheral vision in my right eye gone and replaced with a black shadow. Since they’d diagnosed me earlier in the month with anxiety, due to recurring panic attacks about my health, I quickly took my Wellbutrin for the day and waited to calm down.

Within minutes, I felt a feeling as if something exploded in my head, and my heart was physically beating so fast that the rest of the world disappeared. I couldn’t walk, or get to my phone, and when I did retrieve it, couldn’t remember my name or how to call 911. I started to have a feeling like convulsions were grabbing hold of the back of my spine, and if the ambulance didn’t get there, I was going to die. When they did arrive, my pulse was 188, putting me in the “danger” category for having a stroke.

If I’d gone to a skilled psychiatrist or family doctor and not the ER, this might have been avoided. Reading about Wellbutrin mentioned that patients with a history of being on benzodiazapenes (such as Xanax, Ativan, Valium, Zoloft) should not be on the drug, as well anyone with a history of seizure disorders. Not only is there epilepsy in my family, although I don’t suffer from it, I had a seizure on a sinus medication over a decade ago, and have been treated with both Xanax and Valium in the past for anxiety, insomnia, and PTSD. The ER doctor, to whom I gave this information, put me on Wellbutrin in addition to a beta blocker for my rapid pulse rate and slightly elevated blood pressure.


I was on the drug for two weeks. The first day, I felt wonderful. By the second day, I was sitting in the dark for three hours a day, crying because nobody would help me, and threatening to kill myself. By the end of the 5th day, I’d begun getting intolerable migraines. Around day 10, my vision was blurred, and I hadn’t slept for nearly two weeks without waking up once per hour.

I’m no stranger to anxiety and panic attacks, which is the problem I originally needed help managing, amongst other things. However, I’ve never been on a long-term anti-depressant (although many have suggested perhaps I should have), and never in my life have I experienced some of the strange things that went on with my body and mind while taking Wellbutrin. I literally felt as if I were losing my mind, and seriously considered checking myself in to a psychiatric hospital for my own safety..

After the stroke-like symptoms, doctors went into overdrive trying to find out what had caused my initial symptoms 6 weeks ago, and why things were getting so much worse. I had many EKGs, an MRI, a CT scan, and what seems like every possible test they can do on your blood to rule out diseases, metabolic disorders, and tumors that might be hiding. I was screened closely for MS, for thyroid dysfunction, for hereditary heart problems. Everything was negative, and other than my uncontrollable anxiety level and unexplained high blood pressure/heart rate, nothing could explain what was going on with me.

The doctor immediately removed me from Wellbutrin, and put me on Valium for anxiety. The first few days were rough. I’ve never had to “detox” from drugs or alcohol before, but I can only imagine it’s a bit of the same hell addicts go through. I couldn’t stand light, to be touched, and constantly felt lightheaded and as if my head would explode. At night, I’d sleep for 10 minutes before being jolted awake by a feeling of electricity zapping my brain, leaving the room spinning and my vision blurred. It was simply awful, and on top of it, being scared you’re going crazy or going to die because nobody knows what’s wrong with you, just turns your life upside down.

However, each day, I seemed to improve. By day 4 or 5 without the Wellbutrin, I was sleeping like someone who’d not been allowed to sleep for weeks. I stopped being afraid I’d die everytime I closed my eyes. I stopped crying for no reason and writing goodbye notes to my loved ones.


As for the original symptoms, a visit to the ENT was the most helpful. I’ve always had chronic sinus problems, which I’d manage with the use of pills like Benadryl and over-the-counter nasal spray (Afrin.) The doctor explained these things were basically like being on speed for the long-term, and could cause elevated blood pressure and heart rate. I’d been on two courses of antibiotics for an ear infection, but the ENT seemed to think I’d never even had one to begin with. He did something magical where he pressed above my ears and told me to yawn at the same time. There was an uncomfortable “pop”, and since then, I’ve gone from being dizzy 24 hours a day to having two dizzy spells in a week. I’ve been able to work without my sunglasses, and go out with my friends.

What I learned from this is the truth behind all of those who go on and on about how drugs for depression, anxiety, ADD, and other mood disorders are over-prescribed. Whatever your problems are, it’s far cheaper to hand out Prozac or Ritalin than to perform tests to find a physical cause. For those with both physical ailments and emotional issues—no matter how many times you tell them you’re only anxious because of the scary stuff that goes on with your body, doctors don’t care to listen once they believe you’re in the “Depression And Anxiety” category—it’s almost like playing Russian Roulette with drugs until something seems to work.

I have my good days and my bad, like most people. I’m highly-strung, emotional, and more sensitive than most. I probably could use a Valium or Xanax to deal with stress and anxiety now and then. But, what I’ve learned from all this is that I’ll live with myself, just as I am. I’ll cope in a way that doesn’t involve messing with my seratonin, dopamine, or adrenaline…and the next time anyone suggests I should be on long-term medication for depression or anxiety, I’ll certainly not forget this experience…and run the other way.